Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2001, 3:08 PM EDT for Bland County, Wythe County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 3:08 PM EDT (19:08 UTC)
- Expired
- May 21, 2001, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Wythe County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 211907 SVRRNK VAC021-197-211945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 308PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA... EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 345 PM EDT. * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RURAL RETREAT...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE RURAL RETREAT... WYTHEVILLE... BLAND... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:15 AM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 21, 10:15 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT MON MAY 21 2001 S/WV MVG THROUGH AND EAST OF CWA THIS MORNING TAKING WIDESPREAD SHOWERS WITH IT. LOOKS LIKE A BREAK FOR A WHILE MIDDAY...AND MORE DEVELOPMENT LATE THIS AFTERNOON...ESPECIALLY IF ANY HTG CAN OCCUR ACROSS SW. WARM FRNT WILL TRY TO LIFT NORTH...BUT NOT AS FAST AS EVEN MESOETA SUGGESTS GIVEN THE PRECIP AROUND THIS MORNING. MIGHT LIFT NORTH OF NC/VA LINE BY 3-4 PM AND MODIFIED SOUNDIGNS SUGGEST OVER 1500 CAPE. LTL DRY AIR AT MID LEVELS SO SEVERE POTENTIAL MINIMAL BUT SHEAR INCREASE LATE IN THE DAY AS MID LVL GRADIENT PICKS UP. SO...IF WARM FRNT LIFTS NORTH SOONER AND MORE BREAKS OCCUR IN PIEDMONT EARLY THIS AFTERNOON...WILL NEED TO CONSIDER SLIGHT RISK OF SVR. ALSO...STILL CONCERNED ABOUT ORGANIZED CONVECTION NEAR WARM FRNT AND FLASH FLOOD POTENTIAL FROM SE WV TO SOUTHSIDE VA. NO WATCH SINCE LIKELIHOOD OF STRONG CONVECTION STILL MINIMAL. FOR NOW...WILL PLAY IT MOSTLY CLOUDY MOST PLACES...EXCEPT VARIABLY CLOUDY FAR WEST. WILL ALSO WAIT UNTIL 11AM TO UPDATE AND HOPEFULLY MAIN AREA OF SHOWERS WILL BE EAST OF AREA SO CAN DROP POPS FROM LIKELY TO CHC CATE7GORY. MAY BOOST TEMPS A COUPLE DEGREES FOR SRN ZONES...ANY SUN EVEN LATE THIS AFTERNOON WILL WARM THINGS UP FAST AND ALREADY INTO LOW 70S FAR SW. .RNK... NC...NONE. VA...NONE. WV...NONE. SK
In the hours before
Special weather statement, May 21, 1:56 PM EDT, 1 hour 12 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 156 PM EDT MON MAY 21 2001 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHWESTERN VIRGINIA... SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHWESTERN VIRGINIA EARLY THIS AFTERNOON AND MAY SPREAD INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND EXTREME SOUTHEAST WEST VIRGINIA BY 2:30 OR 3:00 PM. THESE STORMS WILL GENERALLY REMAIN WEST OF INTERSTATE 77 THROUGH 3:00 PM. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS... ESPECIALLY IN TAZEWELL AND SMYTH COUNTIES FROM MARION TO TAZEWELL. EXPECT HAIL TO ONE HALF INCH IN DIAMETER...WINDS GUSTS TO 45 MPH...AND FREQUENT LIGHTNING WITH THE STRONGEST STORMS. HEAVY DOWNPOURS WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS. THESE STORMS ARE MOVING NORTHEAST AT ABOUT 30 MPH...AND FLOODING OF CREEKS AND STREAMS IS NOT EXPECTED TO BE A SIGNIFICANT THREAT AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THE WEATHER THIS AFTERNOON. SK
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.